Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Brownsville, TX

May 9, 2004Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 9, 2004, 3:33 PM CDT for Cameron County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 3:33 PM CDT (20:33 UTC)
Expired
May 9, 2004, 4:15 PM CDT
In force
42 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 32 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 092033
SVRBRO
TXC061-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
332 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM SAN       
  BENITO TO LA FERIA...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CAMERON COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2621 9759 2622 9779 2591 9784 2591 9756

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM CDT, 3 minutes earlier.

Area forecast discussion, May 9, 3:30 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT SUN MAY 9 2004

.SHORT TERM...THE AFTERNOON SEA BREEZE HAS DEVELOPED TODAY AND IS
FIRING OFF SCT CONV TO THE WEST OF THE HIGHWAY 77 CORRIDOR MAINLY
OVER NW CAMERON AND WESTERN KENEDY COUNTIES MOVG NW AT AROUND 10 TO
15 MPH.  THIS MORNINGS BRO SOUNDING IS STILL SOMEWHAT UNSTABLE WITH
AN LI OF -6.4 BUT WITH A SLIGHTLY DRIER PWAT OF 1.49 INCHES.
AFTERNOON VSBL SATL IMAGERY SHOWS THAT THE CU FIELD OVER THE WESTERN
CWA REMAINS PRETTY WELL DEVELOPED.  AS THE SEA BREEZE BOUNDARY MOVES
FURTHER WEST...THE CONV THREAT WILL ACCORDINGLY SHIFT WEST WHERE THE
BEST LOW LEVEL CONVERGENCE WILL BE CONCENTRATED.  THIS IS GOOD NEWS
FOR THE BRO VICINITY WHICH HAS RECEIVED A BREAK IN THE CONV ALLOWING
THE FLOODING FROM LAST NIGHTS CONV TO SUBSIDE SOMEWHAT. THE 5H
TROFFING THAT HAS GENERATED THE CONV OVER THE LAST SEVERAL DAYSIS
STILL PROGGED BY THE SHORT RANGE GUIDANCE TO SLIP GRADUALLY EASTWARD
AND WILL EVENTUALLY BE POSITIONED ALONG THE TX/LA BORDER AREA BY 18Z
MON.  THIS WILL ALLOW A MORE SUBSIDENT W-NW UPPER LEVEL FLOW TO
BECOME MORE ESTABLISHED OVER THE REGION...STEADILY DRYING OUT AND
STABILIZING THE ATMS.  HOWEVER...ON THE HEELS OF THIS FEATURE...
ANOTHER 5H SHORT WAVE DIGS ACROSS SOUTH TX ON TUES WHICH WILL
INCREASE THE CONV CHCS ONCE AGAIN.  SO WILL KEEP A MENTION OF CHC
POPS MAINLY DURING THE AFTERNOON AND EVENING HOURS FOR THE NEXT
COUPLE OF DAYS.
&&

.LONG TERM...SOME WEAK 5H VORTICES MOVE OVER SOUTH TX IN THE 60 TO
120 HR RANGE...BUT THE OVERALL AIRMASS REMAINS FAIRLY DRY...SO
ANTICIPATE ONLY SLGT CHC/LOW END CHC POPS ON THE LONG RANGE.  WITH
THE W-SW 5H FLOW REMAINING IN PLACE OVER THE REGION...FORECAST TEMPS
WILL BE NEAR OR ABOVE CLIMO.
&&

.MARINE...BUOY 020 REPORTED EAST-SOUTHEAST WINDS AT 12 KNOTS WITH
GUSTS TO 14 KNOTS AND SEAS AT 4 FEET WITH A 6 SECOND PERIOD.  A LOW
PRESSURE TROUGH CONTINUES TO DRIFT EASTWARD AWAY FROM THE COASTAL
WATERS OF DEEP SOUTH TEXAS WHICH HAS RESULTED IN A DECREASE IN THE
SHOWER AND THUNDERSTORM ACTIVITY FROM SATURDAY.  ISOLATED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS THROUGH THIS
EVENING. LIGHT TO MODERATE SOUTHEAST WINDS AND SEAS NEAR 4 FEET WILL
CONTINUE OVER THE COASTAL WATERS THROUGH MONDAY. WINDS AND SEAS WILL
BEGIN INCREASING TUESDAY AS A LOW PRESSURE TROUGH MOVES INTO WESTERN
TEXAS.  THE LOW PRESSURE TROUGH WILL RESULT IN A TIGHTENING OF THE
PRESSURE GRADIENT OVER THE MARINE AREAS. WINDS AND SEAS WILL
INCREASE TO NEAR SMALL CRAFT CONDITIONS BY THE MIDDLE OF THIS WEEK.
&&

.AVIATION...VFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS OF DEEP SOUTH TEXAS. ISOLATED SHOWERS MAY MOVE OVER THE
REGIONAL AIRPORTS THIS AFTERNOON WHICH MAY REDUCE CEILINGS AND
VISIBILITIES AT TIMES TO MVFR CONDITIONS. LIGHT TO MODERATE
SOUTHEAST WINDS AND MOSTLY PARTLY CLOUDY SKIES ARE EXPECTED OVER THE
CWA THIS AFTERNOON. FOG MAY DEVELOP OVER PORTIONS OF DEEP SOUTH
TEXAS EARLY MONDAY MORNING POSSIBLY BECOMING DENSE BEFORE SUNRISE.
EXPECT VFR TO MVFR CONDITIONS THROUGH THIS EVENING WITH MVFR TO LIFR
CONDITIONS OCCURRING OVERNIGHT DUE TO REDUCED CEILINGS AND
VISIBILITIES.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...60
AVIATION/MARINE...63
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 9, 10:50 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1050 AM CDT SUN MAY 9 2004

TXZ248>257-101100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1050 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING MAY OCCUR IN
ISOLATED AREAS OF MODERATE TO HEAVY RAINFALL. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS ARE EXPECTED TO BECOME BREEZY TO WINDY WITH HIGHER GUSTS
BY MIDWEEK WITH SMALL CRAFT ADVISORIES LIKELY TUESDAY AFTERNOON
THROUGH THURSDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:36 PM CDTFlash Flood WarningBROCameron114 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.